Discussions By Condition: Gastrointestinal conditions

low bp after eating

Posted In: Gastrointestinal conditions 2 Replies
  • Posted By: Anonymous
  • November 22, 2008
  • 10:44 PM

I've been trying to diagnose this for a year with no luck:

About 1-2 hours after eating pretty much anything I get:
- severe drop in blood pressure causing dizziness/weakness/fainting
- cutoff circulation to hands and feet - they become ice cold and hurt

The only thing I've been diagnosed with is acid reflux but have no pain or discomfort before/during/after I eat. I had the following tests which all came back normal:
- Colonoscopy
- Endoscopy
- Upper gi(barium swallow)
- Abdominal ultrasound
- Brain MRI
- Heart CT Scan
- Large # of blood tests

Could anyone point to any possible test or condition that sounds familiar. It came on over a course of a year. First large meals would cause me to drop blood pressure, feel lethargic and nearly faint, eventually smaller and smaller meals caused similar symptoms. At one point I actually had a tiny can of baby food which nearly caused me to go to ER.

Reply Flag this Discussion

2 Replies:

  • I would need more information to give you more details (age/sex/race/alcohol/smoke/do your hands go blue?/family history/any other symptoms/any medications/any supplements herbal or otherwise/diet/daily fluid intake) but: it sounds like postprandial hypotension (= after meal low blood pressure) which may be due to damage to the autonomic nervous system (= all nervous tissue except the brain). The usual suspects are diabetes, Parkinson's, or injury to the spinal cord. It can also be caused by high blood pressure (hypertension); what is your blood pressure before meals and throughout the day? Have you or any family members been diagnosed with heart disease, diabetes, high blood pressure, or high cholesterol?You should certainly see your doctor to rule out those and other possibilities, in the meantime you might try drinking more fluid through the day and with meals, increasing your salt intake, have a couple cups of coffee in the morning or a stimulant with meals (a low dose of ritalin may do you good as its effects last only a few hours vs caffeine, you might ask your doctor to consider this), lying down or walking about after meals - be careful of fainting and falls though.Hope that helps and you find your solution,Steven
    Anonymous 42,789 Replies
    • November 25, 2008
    • 05:00 AM
    • 0
    Flag this Response
  • Thanks Steven.I am a 25 yo caucasian male (5'11 135lbs). Do not smoke or drink. No medication, supplements or other medical conditions. Regular blood pressure in the 110-120/70-80 range. Diet in the last 4-5 years consisted virtually entirely of healthy meals - lots of fruits, veggies, grains, fish, chicken, etc. Water intake 10-12 glasses a day.I don't think my hands or feet go completely blue but they do feel ice cold on the outside. I have also noticed tremors/weakness in addition to circulation/bp problems after eating. I've been tested for diabetes and currently awaiting blood tests for hypoglycemia. No heart disease, diabetes, high blood pressure, or high cholesterol in the family.Caffeine seems to exacerbate the problem in the long run - as it wears off the symptoms become many times worse. I've seen all kinds of doctors and did all kinds of tests and it seems like unless the symptoms are obvious such as pain, nobody seems to know what it is.
    Anonymous 42,789 Replies
    • November 30, 2008
    • 04:38 AM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?